Tennessee, 2003

Flash Flooding and Damaging Wind in Tennessee, August 1 to 2, 2003

August 1 to 2, 2003 · NWS OHX · 3 events in 3 counties and zones

2 flash flood, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 31, 7:55 PM CST, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 31, 7:55 PM CST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
855 PM CDT THU JUL 31 2003

ISOLATED SHOWERS/TSTMS CONTINUE IN THE MID STATE AT THIS HOUR.
THESE MAY LINGER PAST MIDNIGHT BUT EXPECT THEM TO BE FEW AND
FAR BETWEEN.

WILL UPDATE AND MENTION ISOLATED OVERNIGHT WITH A 10 POP.

EXPECT AREAS OF FOG TO FORM AFTER MIDNIGHT WITH CLEAR SKIES...
LIGHT WINDS AND DAMP GROUND IN PLACE.

.BNA...NONE.
BOYD
01
Hazardous weather outlook, Jul 31, 4:30 AM CST, 19 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-011030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...
AN AREA OF LOW PRESSURE WILL MOVE ACROSS MIDDLE TENNESSEE TODAY
AND PRODUCE SCATTERED THUNDERSTORMS. THE MAIN PROBLEM FROM THESE
STORMS WILL BE LOCALLY HEAVY RAINFALL...WHICH WILL CAUSE PONDING
OF WATER IN LOW LYING AREA.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

A COLD FRONT WILL MOVE INTO OUR AREA ON SATURDAY AND CREATE
ANOTHER CHANCE FOR THUNDERSTORMS...A FEW OF WHICH COULD BECOME
SEVERE.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS A POSSIBILITY ON SATURDAY.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Davidson

When
August 1, 12:00 AM CST to 1:00 AM CST
Where
Davidson County, Inglewood
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Several homes were flooded with 3 feet of water in them along Gallatin Pike. The flash flood event started on July 31, 1128 PM CST and ended on August 1, 0100 AM CST.

Thunderstorm Wind, Dickson

When
August 2, 1:15 PM CST
Where
Dickson County, Dickson
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.083, -87.383

Trees were blown down.

Flash Flood, Franklin

When
August 2, 6:30 PM CST to 7:00 PM CST
Where
Franklin County, Huntland
Reported by
TRAINED SPOTTER
Coordinates
35.155, -86.092 (the zone’s center; the record gives no point)

Water was in the basement of a home, and the well was overflowing.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333931, 5333932, 5333933.